Indiana, 2004Hail and Damaging Winds in Indiana, July 6, 2004
July 6, 2004 · NWS IND · 8 events in 8 counties and zones
Two areas of severe thunderstorms moved across southern and northern areas of central Indiana on the afternoon and evening of 6 July 2004. Damaging winds were most often reported, with large hail reported with the southern area of storms.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $71,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two areas of severe thunderstorms moved across southern and northern areas of central Indiana on the afternoon and evening of 6 July 2004. Damaging winds were most often reported, with large hail reported with the southern area of storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 6, 2:30 AM EST, 30 minutes earlier.
Area forecast discussion, Jul 6, 2:30 AM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 AM EST WED JUL 6 2004
.DISCUSSION...BROAD LOW PRES OVR MI WITH CD FRONT ACRS SRN WI EARLY
THIS AM. RADAR SHOWS MOST OF THE TSRA ACRS SRN INDIANA AND PUSHING
NE ACRS LWR MI AND NW OH. H20 IMAGERY SHOWS MUCH DRIER MID LEVELS
WORKING ACRS IL TOWARD INDIANA. AIRMASS REMAINS QUITE MOIST WITH
DEWPOINTS ACRS THE AREA IN THE MIDDLE 60S.
FCST CHALLENGE WL BE POPS TODAY.
MODELS IN PRETTY GOOD AGREEMENT SWEEPING FRONT SLOWLY SE ACRS NRN
INDIANA AS FLOW BECOMES MORE WRLY ACRS THE FA TDY. UPPER TROF AND
BROAD LOWER LVL CYCLONIC FLOW WL REMAIN OVR INDIANA TODAY BEFORE
RIDGING BEGINS TO TAKE OVER TONIGHT. HOWEVER AS EVIDENT FROM THE H20
IMAGERY DECENT DRYING WORKING TOWARD THE STATE AND NATIONAL RADAR
MOSAICS SHOW ONLY LITTLE PCPN ALONG THE FRONT. ETA H10-H8 LAYER
SHOWS GOOD DIVERGENCE OF Q. NOT MUCH HELP ON THE EITHER ON THE ETA
310K ISENTROPIC SFC AS IT APPEARS RATHER FLAT AND ALL THE BEST
MOISTURE HAS EXITED THE STATE BY 12Z THIS MORNING. TIME SECTIONS
SHOW A MOIST LOWER LVL BUT MID AND UPPER LVLS ARE DRY WITH
SUBSIDENCE. FCST SOUNDINGS SHOW ANY RISING PARCELS SHOULD HAVE A
HARD TIME REACHING THE LFC. STILL WITH CYCLONIC FLOW...FRONTAL
PASSAGE AND DECENT MOISTURE AT THE SFC HATE TO NOT HAVE ANY POPS.
STILL A RENEGADE SHOWER DOE NOT SEEM OUT OF QUESTION. HENCE WL LIMIT
TO ONLY SLIGHT POPS ACRS THE NORTHERN PART OF FA WHERE LOWER LVL
CONVERGENCE MIGHT BE A BIT BETTER AS THE FRONT BRUSHES BY AND GO DRY
ELSEWHERE.
DECENT RIDGE BUILDS ACRS INDIANA ON THURS AND CU RULE GOES SLIGHTLY
NEG. TIME SECTIONS STILL SHOW A PRETTY DRY COLUMN AND SUBSIDENCE.
THUS EXPECT A FEW CU IN THE AFTERNOON AND OTHERWISE PLEASANT WX. BY
THURS AFTERNOON A BIT OF WAA GETS GOING ACRS THE SRN PART OF THE FA
WHERE THE ISENTROPIC SFC SHOWS SOME VV...BUT THE END RESULT SHOULD
JUST BE SOME CLOUDS.
WARMING TREND LOOKS TO CONTINUE ON FRIDAY AS HIGH PRES RIDGE REMAINS
OVER THE AREA WITH SRLY FLOW. WL WORK A COMPROMISE ON MAV AND MET
TEMPS...LEANING A BIT COLDER ON THE LOWS DURG THE CAA PATTERN. HIGH
TEMPS LOOK PRETTY GOOD CONSIDERING EXPECTED H8 TEMPS.
&&
.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUMA
Hazardous weather outlook, Jul 5, 5:11 AM EST, 21 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
511 AM EST MON JUL 5 2004
INZ021-028>031-035>049-051>057-060>065-067>072-061100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
511 AM EST MON JUL 5 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY SEVERE THREAT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT ACROSS
ALL OF CENTRAL INDIANA AND WEDNESDAY MORNING ACROSS EAST CENTRAL
INDIANA. SEVERE STORMS ARE POSSIBLE TUESDAY AND TUESDAY NIGHT. LARGE
HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE THREAT. THERE IS ALSO
A CHANCE OF THUNDERSTORMS ON SUNDAY...HOWEVER IT IS TOO SOON TO TELL
IF THOSE STORMS COULD BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE ANYTIME FROM THIS AFTERNOON THROUGH
TUESDAY NIGHT.
&&
MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...
HTTP://WWW.CRH.NOAA.GOV/IND
In the hours before
Special weather statement, Jul 6, 1:47 AM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
147 AM EST TUE JUL 6 2004
INZ021-029>031-036>042-061200-
BOONE-CARROLL-CLINTON-DELAWARE-HAMILTON-HOWARD-MADISON-MONTGOMERY-
RANDOLPH-TIPPECANOE-TIPTON-
147 AM EST TUE JUL 6 2004
..SEVERE THUNDERSTORM WATCH #574 REMAINS IN EFFECT UNTIL 700 AM...
PUMA
Event by event
6 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.
Lightning, Jennings
- When
- July 6, 3:00 AM EST
- Where
- Jennings County, 1 mi S of Vernon
- Property damage
- $50,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.997, -85.628 (the zone’s center; the record gives no point)
A garage, along with two pickup trucks, a bass boat, a lawn tractor, and other contents, was destroyed in a lightning strike fire.
Thunderstorm Wind, Knox
- When
- July 6, 5:00 PM EST
- Where
- Knox County, 2 mi E of Wheatland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.667, -87.267
Hail, Daviess
- When
- July 6, 5:05 PM EST to 5:07 PM EST
- Where
- Daviess County, Washington
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.667, -87.167
Thunderstorm Wind, Martin
- When
- July 6, 5:39 PM EST
- Where
- Martin County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.650, -86.833
Thunderstorm Wind, Lawrence
- When
- July 6, 6:15 PM EST
- Where
- Lawrence County, 3 mi S of Bedford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.817, -86.483
Thunderstorm Wind, Tippecanoe
- When
- July 6, 8:36 PM EST
- Where
- Tippecanoe County, 1 mi W of West Lafayette
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.450, -86.917
Thunderstorm Wind, Clinton
- When
- July 6, 9:00 PM EST
- Where
- Clinton County, Michigantown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.333, -86.383
Thunderstorm Wind, Howard
- When
- July 6, 9:35 PM EST
- Where
- Howard County, 1 mi W of Kokomo
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.483, -86.150
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, July 6, 20041 injured · $424,000 · 50 kt wind · 26 events
- Hail and Damaging Winds in Texas, July 6 to 7, 2004$565,000 · 1.75 in hail · 23 events
- Hail and Damaging Winds in Texas, July 6 to 7, 2004$280,000 · 2.5 in hail · 8 events
- Hail and Damaging Winds in Illinois, July 6, 2004$53,000 · 1 in hail · 13 events
- Flood and Hail in Oklahoma, July 6 to 7, 2004$26,000 · 1.75 in hail · 25 events
- Hail and Damaging Wind in Michigan, July 6, 2004$70,000 · 2 in hail · 4 events
- Hail and Damaging Winds in Mississippi, July 6, 2004$51,000 · 1.75 in hail · 3 events
- Hail and Damaging Winds in Kentucky, July 6, 2004$1,000 · 2 in hail · 34 events
- Flash Flood and Hail in Kansas, July 6, 2004$30,000 · 70 kt wind · 7 events
- Damaging Wind in Tennessee, July 6, 2004$40,000 · 65 kt wind · 1 event
- Flash Flood and Damaging Winds in Kansas, July 6, 2004$25,000 · 65 kt wind · 8 events
- Hail and Damaging Winds in Missouri, July 6, 2004$19,000 · 52 kt wind · 6 events